Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Huntsville, AL

April 7, 2021Colbert County, Lauderdale County, Alabama

NWS Huntsville, AL issued this special weather statement at Apr 7, 2021, 10:20 PM CDT for Colbert County, Lauderdale County, Alabama. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2021, 10:20 PM CDT (03:20 UTC)
Expired
Apr 7, 2021, 11:15 PM CDT
In force
55 min
Issued by
NWS Huntsville, AL

Counties Colbert County, AL, Lauderdale County, AL

The radar

The Columbus AFB radar (KGWX), 112 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.3 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2021-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2021-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1590 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

788 
WWUS84 KHUN 080320
SPSHUN

Special Weather Statement
National Weather Service Huntsville AL
1020 PM CDT Wed Apr 7 2021
 
ALZ001>003-080415-
Lauderdale AL-Franklin AL-Colbert AL-
1020 PM CDT Wed Apr 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE...COLBERT AND
NORTHWESTERN FRANKLIN COUNTIES UNTIL 1115 PM CDT...

At 1019 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hinkle to near Thrashers to near Wheeler
to Pratts Friendship. Movement was northeast at 60 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Red Bay, Killen,
Cherokee, Littleville, Leighton and St. Florian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3500 8749 3457 8754 3446 8816 3489 8810
      3492 8816 3501 8820
TIME...MOT...LOC 0319Z 238DEG 51KT 3483 8859 3471 8853 3457 8850 3445
8859

$$

05/MA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this special weather statement went out at Apr 7, 9:33 PM CDT, 47 minutes earlier.

Area forecast discussion, Apr 7, 9:33 PM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
933 PM CDT Wed Apr 7 2021

.NEAR TERM...(Rest of tonight)
Issued at 933 PM CDT Wed Apr 7 2021

No major changes to the forecast with the evening update. Tweaked
PoPs slightly to align with a slower arrival of the line of showers
and storms situated to our west across MS. Line is moving relatively
quickly to the northeast around 50 mph. It is expected to arrive
into northwest AL within the next hour or two and progressing
eastward across the forecast area overnight. Latest trends show
unorganized storms that have remained below severe criteria. Expect
the gradual weakening trend to continue as conditions farther to the
east are unfavorable for severe storms. Latest University of Alabama
in Huntsville sounding show dry air in the lowest levels, zero CAPE,
and low amounts of shear. While a few gusty winds cannot be ruled
out as the line of storms pushes through overnight, we are not
expecting severe storms. Given the speed of the storms, flooding
should not be too much of a concern, but 0.75-1" of rainfall is
possible across northwest Alabama and lesser amounts farther east as
the storms weaken.

.SHORT TERM...(Thursday through Friday)
Issued at 253 PM CDT Wed Apr 7 2021

A weak cold front will move across the Tennessee Valley between
12-18z Thursday morning into early Thursday afternoon. This activity
should be more scattered in nature and tied to lift provided directly
from the cold front. There should be sufficient moisture for this
shower activity just ahead of the front, but the lack of appreciable
instability raises some doubt about our prospects for many storms.
Observational trends and mesoscale analysis will be important during
this period to truly gain insight for the potential any strong storms
(which seems pretty low at this point). Drier air will bring an end
to the precipitation by early afternoon and we should see some
clearing occur by late in the day. Not much of an air mass change
expected and with some peeks of afternoon sunshine, temperatures
should be able to warm back into the mid 70s. Southerly return flow
ramps up on Friday ahead of the next low pressure system that will be
nosing into the Mid-South from the central Plains on Friday. Due to
the lack of any real forcing mechanism, expect Friday to mostly be a
dry day save for a few isolated showers and storms in the afternoon.
With plenty of sunshine in the morning and southerly winds in place,
highs in the upper 70s to lower 80s seem reasonable once again.

.LONG TERM...(Friday night through Tuesday)
Issued at 253 PM CDT Wed Apr 7 2021

A little bit of a complicated setup Friday night into Saturday will
nevertheless result in a period of active weather for the Tennessee
Valley, with multiple rounds of showers and thunderstorms expected,
especially late Friday night and Saturday morning. A second surface
low will develop over southeast Texas and lift northeastward into the
Mid South Friday night, helping to advect a warm/moist and modestly
unstable environment into the Tennessee Valley. This feature will
interact with a deeper area of low pressure diving southeast from the
central Plains. There are some model differences with the timing of
these features which will have an impact on our threat for severe
weather. Latest forecast trends continues favor the weaker low moving
northeast from the Gulf Coast moving into our area a little quicker.
As a result, the two system can't really phase together and our
severe weather threat appears to be more limited. The shear profile
will still allow some some organized clusters of storms and thus
cannot rule out the potential for some strong to marginally severe
storms during this period. However, the more substantial severe
threat should be displaced to our south. Regardless, this is a very
good setup for heavy rainfall and wouldn't be shocked to see QPF
raised in future updates in these trends continue. Despite the dry
weather we've enjoyed in early April, it won't take much for us to
see some rises on rivers once again with Storm Total QPF amounts of
1.5 to 2.5 inches of rain expected.

Thereafter, expect a period of tranquil weather from Sunday through
Tuesday as high pressure builds in from the northwest. Highs will run
about 10 degrees lower than what we've experienced for much of this
week, but will still be close to seasonable norms in the low to mid
70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 645 PM CDT Wed Apr 7 2021

VFR conditions currently across the terminals. A line of
showers/storms are currently located along the Mississippi River.
These showers/storms will continue to race eastward this evening and
overnight. With the loss of daytime heating, more stable air will be
in place across north Alabama and expect these storms will weaken as
they move eastward. Showers/storms will begin around 04z at MSL and
05z at HSV. Southerly winds will increase ahead of and with this line
of showers/storms as well with some southerly gusts up into the
25-30 kt range possible. Ceilings and visibilities will also drop
down into the MVFR category with this activity. Precipitation will
come to an end around 14-15z with VFR conditions returning.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...GH
SHORT TERM...AMP.24
LONG TERM...AMP.24
AVIATION...MA

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Apr 7, 9:35 PM CDT, 45 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
935 PM CDT Wed Apr 7 2021

ALZ001>010-016-TNZ076-096-097-081745-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
935 PM CDT Wed Apr 7 2021

This Hazardous Weather Outlook is for north central Alabama,
northeast Alabama, northwest Alabama and southern middle Tennessee.

.DAY ONE...Tonight.

A line of thunderstorms will move across the area overnight. Some of
the storms could become strong in intensity with wind gusts between
40-50 mph being the main threat.

Heavy downpours could lead to brief minor street flooding and
significant ponding of water.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional isolated to scattered thunderstorms will be possible at
times during Friday and Saturday. Some of the storms in this time
frame could become strong, with gusty outflow winds the main threat.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, Apr 7, 10:20 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Huntsville AL
1020 PM CDT Wed Apr 7 2021

ALZ001>003-080415-
Lauderdale AL-Franklin AL-Colbert AL-
1020 PM CDT Wed Apr 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE...COLBERT AND
NORTHWESTERN FRANKLIN COUNTIES UNTIL 1115 PM CDT...

At 1019 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hinkle to near Thrashers to near Wheeler
to Pratts Friendship. Movement was northeast at 60 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Red Bay, Killen,
Cherokee, Littleville, Leighton and St. Florian.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3500 8749 3457 8754 3446 8816 3489 8810
      3492 8816 3501 8820
TIME...MOT...LOC 0319Z 238DEG 51KT 3483 8859 3471 8853 3457 8850 3445
8859

05/MA

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 11:14 PM CDTSpecial Weather StatementHUNColbert, Lauderdale46 min
Apr 7, 11:55 PM CDTSpecial Weather StatementHUNFranklin, Lawrence, Limestone50 min
Apr 8, 12:17 AM CDTSpecial Weather StatementHUNFranklin28 min
Apr 8, 12:46 AM CDTSpecial Weather StatementHUNLawrence44 min
Apr 8, 1:12 AM CDTSpecial Weather StatementHUNMadison48 min
Apr 8, 3:52 AM CDTSpecial Weather StatementHUNColbert38 min
Apr 8, 4:35 AM CDTSevere Thunderstorm WarningHUNFranklin25 min
Apr 8, 5:00 AM CDTSpecial Weather StatementHUNColbert30 min
Apr 8, 9:22 AM CDTSpecial Weather StatementHUNMadison38 min
Apr 8, 9:44 AM CDTAreal Flood WarningHUNMadison3 hr
Apr 8, 3:56 PM CDTAreal Flood WarningHUNMadison3 hr
Apr 8, 9:28 AM CDTSpecial Weather StatementHUNFranklin32 min
Apr 8, 9:37 AM CDTTornado WarningHUNFranklin8 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.